Utah, 2013

Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013

September 1 to 4, 2013 · NWS SLC · 13 events in 8 counties and zones

The moist airmass that was over Utah in late August continued through the first few days of September, helping produce several flash floods across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The moist airmass that was over Utah in late August continued through the first few days of September, helping produce several flash floods across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 1, 9:54 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 1, 9:54 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT SUN SEP 1 2013

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN AND
CENTRAL UTAH TODAY. SOME OF THIS MOISTURE WILL WORK INTO THE
NORTH OVERNIGHT INTO LABOR DAY AS A LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. A DRYING TREND WILL FOLLOW FOR THE MIDDLE
PORTION OF THE UPCOMING WEEK.

&&

.DISCUSSION...COMPLICATED SET UP THIS MORNING REGARDING DEEP
MOISTURE ON THE ORDER OF 5 DEVIATIONS ABOVE NORMAL ACROSS THE
SOUTH...A REMNANT LOW LEVEL CIRCULATION FROM LAST EVES CONVECTION
IN VICINITY OF KBCE LIFTING NORTHEAST...A MID LEVEL SHEAR AXIS
ACROSS THE NORTH...AND A NEAR STATIONARY UPPER LOW SPINNING NEAR
LAKE MEAD. OF NOTE IS A SIGNIFICANT MOISTURE GRADIENT ACROSS THE
FAR NORTH. THE ONLY LIMITING FACTOR FOR DEEP CONVECTION CAPABLE OF
VERY HEAVY RAIN ATTM AND OVER THE NEXT FEW HOURS BEING CLOUD COVER
IN PLACE.

A LOOK AT OBSERVED 12Z RAOB PWAT INDICATES THE ANOMALOUS AND
IMPRESSIVE NATURE OF THIS CURRENT MOISTURE SURGE...KVEF 1.87
INCHES...KSLC 1.01 INCHES...KRIW 0.66 INCHES.

LOW 60 DEWPOINTS HAVE PUSHED AS FAR NORTH AS DELTA...POSSIBLY
DUGWAY PER MESOWEST. THE MOISTURE GRADIENT DROPS OFF EXTREMELY
SHARPLY NORTHEAST TO THE ID BORDER WHERE DEWPOINTS THERE REMAIN IN
THE 30S. BUFR SOUNDINGS CONTINUE TO ADVERTISE PROFILES SUFFICIENT TO
PRODUCE LOW-CENTROID CONVECTION ACROSS MUCH OF THE SOUTHERN TWO-
THIRDS OF THE STATE.

WEAK FORCING ASSOCIATED WITH THE LOW LEVEL CIRCULATION LIFTING
THROUGH SOUTH CENTRAL UTAH APPEARS TO LIFTING A BROAD SHIELD OF
MODERATE PRECIP NORTH NORTHEAST FROM BOULDER TO JUST SOUTH OF
PRICE...THOUGH RADAR REFLECTIVITIES REMAIN ON THE LOW SIDE DUE TO
SHALLOW NATURE OF CONVECTION. DEEPER UPDRAFTS ARE NOTED IN BOTH
VISIBLE AND IR SATELLITE HOWEVER. WILL BE FOCUSING ON THIS
FEATURE FOR ANY SHORT TERM FLASH FLOOD THREATS THIS MORNING...AND
THIS WILL LIKELY REMAIN A PLAYER THIS AFTERNOON DUE TO ENHANCED
INSTABILITY UPSTREAM ALONG THE SHARP MOISTURE GRADIENT ACROSS THE
NORTH. ADDITIONALLY WILL HAVE TO SHIFT FOCUS BACK TO THE
SOUTHWEST THIS AFTERNOON WHERE THE POTENTIAL FOR TORRENTIAL RAIN
REMAINS...ESPECIALLY AS THE UPPER LOW NEAR MEAD ENCROACHES ON THE
AREA LATE DAY.

THIS UPPER LOW IS FORECAST TO LIFT NORTH THROUGH THE STATE
BEGINNING LATE THIS AFTERNOON AND THROUGH TONIGHT. A QUICK LOOK
AT 12Z GUIDANCE CONTINUES TO SUGGEST BROAD FORCING AND WIDESPREAD
PRECIP MOVING THROUGH CENTRAL UTAH TONIGHT ON NORTH INTO NORTHERN
PORTIONS TOMORROW MORNING. A FLASH FLOOD WATCH REMAINS IN PLACE
FOR CENTRAL AND SOUTHERN UTAH THROUGH MUCH OF TONIGHT AS SUCH.

UPDATED FORECAST TO INCREASE CLOUD COVER AND LOWER MAX TEMPS
ACROSS THE NORTH TODAY. ADDED ISOLATED CONVECTION ACROSS THE
NORTHWEST DESERT PER LATEST TRENDS.

PREVIOUS DISCUSSION COVERS MID AND LATTER PERIODS BELOW...

SUBSIDENCE IN THE WAKE OF THIS WAVE SHOULD GREATLY LIMIT
CONVECTION ACROSS SOUTHERN UT DURING THE DAY MONDAY...WITH A
DECREASING TREND OVER THE NORTH AS THE AFTERNOON WEARS ON.

A GRADUAL DRYING TREND IS FORECAST FOR THE UPCOMING WEEK. A MID
LEVEL RIDGE IS FORECAST TO BECOME ESTABLISHED OVER THE CENTRAL
ROCKIES...AND DRIER CONTINENTAL AIR ROTATING AROUND THIS HIGH IS
FORECAST TO SPREAD FIRST ACROSS THE DESERT SOUTHWEST...THEN
EVENTUALLY INTO THE GREAT BASIN BY MIDWEEK. AS SUCH HAVE TRIMMED
POPS BACK 10-20 PERCENT THROUGH THIS TIME PERIOD.

AN UPPER LOW CURRENTLY SITTING OFF THE PACIFIC COAST IS FORECAST
TO EVENTUALLY EJECT INLAND THROUGH THE NORTH ROCKIES. THE MEDIUM
RANGE MODELS CONTINUE TO WAVER REGARDING WHETHER THE ASSOCIATED
COLD FRONT MAKES IT INTO NORTHERN UT...HOWEVER AT THE VERY LEAST A
DRY WESTERLY FLOW IN ITS WAKE IS FORECAST TO SPREAD OVER NORTHERN
AND CENTRAL UT LATE IN THE WEEK.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE SOUTHEAST
THROUGH 20Z TO 22Z BEFORE SHIFTING TO THE NORTHWEST.  THERE IS A
20 PERCENT CHANCE THAT THE SLC TERMINAL WILL BE IMPACTED BY A
THUNDERSTORM THIS AFTERNOON. REGARDLESS OF WHETHER A STORM
DIRECTLY IMPACTS THE TERMINAL...THERE IS THE POTENTIAL FOR WINDS
TO BE GUSTY AND ERRATIC AT TIMES AFTER 22Z DUE TO OUTFLOW FROM
STORMS IN THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

MERRILL/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 1, 5:25 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SUN SEP 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
WILL PULL SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH
OVERNIGHT MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. FLASH FLOODING WILL BE
POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH...PARTICULARLY WITHIN
SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA INTO MONDAY. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CENTRAL AND
SOUTHERN UTAH...HOWEVER THE AREAL COVERAGE AND STRENGTH OF THESE
STORMS WILL BE LIMITED.

A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF NEXT WEEK
WITH ANY THUNDERSTORM ACTIVITY BECOMING INCREASINGLY CONFINED TO
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 171 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wayne

When
September 1, 11:30 AM MST to 12:30 PM MST
Where
Wayne County, 6.85 mi SE of Notom to 4.97 mi W of Caineville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.148, -111.049

Park rangers reported flooding in the Capitol Gorge section of Capitol Reef National Park, with water a foot high flowing through the Gorge, leading them to temporarily close the area to visitors. Additional flooding was also reported in and around other portions of Capitol Reef National Park, including impassable roads in Cathedral Valley and along the |Notom-Bullfrog Road.

Flash Flood, Kane

When
September 1, 11:30 AM MST to 12:30 PM MST
Where
Kane County, 14.95 mi WSW of (U17)bullfrog (Amos) to 17.15 mi WSW of (U17)bullfrog (Amos)
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.370, -110.954

Flash flooding was reported in the lower Escalante drainage, washing out some minor roads in the area.

Flash Flood, Washington

When
September 1, 2:25 PM MST to 3:25 PM MST
Where
Washington County, 4.61 mi ESE of Springdale to 0.3 mi SE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.166, -112.918

Park rangers in Zion National Park reported flash flooding in Clear Creek and Keyhole Canyon.

Flash Flood, Wayne

When
September 1, 3:45 PM MST to 6:45 PM MST
Where
Wayne County, 2.6 mi SSE of Fruita to 3.72 mi SW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.247, -111.226

Flash flooding was reported along the Grand Wash, Sulphur Creek, and the Scenic Drive in Capitol Reef National Park.

Flash Flood, Kane

When
September 1, 4:00 PM MST to 6:00 PM MST
Where
Kane County, 6.62 mi SSW of Adairville to 8.09 mi W of Paria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.027, -111.947

A large flash flood was reported along Buckskin Gulch and Deer Spring Wash.

Debris Flow, Millard

When
September 1, 6:40 PM MST to 8:30 PM MST
Where
Millard County, 1.38 mi S of Oak City to 4.67 mi ESE of Oak City
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
39.360, -112.326

Heavy rain over the Clay Springs Fire burn scar caused significant debris flows out of both the Fool Creek and Oak Creek drainages. However, prior mitigation efforts in Oak City protected homes from damage and flooding.

Flash Flood, Kane

When
September 1, 10:43 PM MST to 11:43 PM MST
Where
Kane County, 2.2 mi E of Glen Canyon to 4.49 mi ESE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.080, -111.630

Flash flooding occurred along Wahweap Creek in the overnight hours, after afternoon rainfall had worked southward through the drainages. The flood was estimated to be 20 feet across and 2 to 3 feet deep at the peak flooding.

Flash Flood, Utah

When
September 2, 5:00 AM MST to 8:00 AM MST
Where
Utah County, 10 mi SE of Soldier Summit to 3.13 mi N of Colton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Department of Highways
Coordinates
39.828, -110.947

In the morning hours of September 2, heavy rain over State Route 6 caused a mudslide approximately 10 miles southeast of Soldier Summit. The road was closed for about 8 hours as crews cleared away the mud, and the slide temporarily closed parts of a construction project in the area. The mudslide also caused some damage to a local farm on the other side of the road.

Flash Flood, Garfield

When
September 2, 12:00 PM MST to 4:00 PM MST
Where
Garfield County, 2.65 mi E of Panguitch Muni Arpt to 0.36 mi ESE of Orton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.835, -112.332

Heavy rain just northeast of Panguitch, Utah caused flash flooding in the Sand Wash and Lime Kiln parts of town. Flooding in the agricultural area was significant, causing thousands of dollars of damage to fields and yards; however, no damage was reported to homes, and no injuries were reported to people or livestock.

Thunderstorm Wind, Tooele

When
September 3, 12:15 PM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.740, -114.020

The Wendover airport recorded a peak wind gust of 61 mph.

Debris Flow, Emery

When
September 3, 2:25 PM MST to 3:25 PM MST
Where
Emery County, 5.71 mi WNW of Mohrland to 8.84 mi NW of Huntington
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
39.488, -111.125

A small debris flow was reported off the Seeley Fire burn scar, with mud moving past the Huntington Power Plant.

Flash Flood, Washington

When
September 4, 5:25 PM MST to 9:25 PM MST
Where
Washington County, 11.63 mi SSE of Rockville to 12.35 mi S of Rockville
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.012, -112.957

Flash flooding was reported in the town of Hildale, with some flood waters causing issues for four hours straight.

Flash Flood, Kane

When
September 4, 7:30 PM MST to 8:30 PM MST
Where
Kane County, 5.28 mi SW of Adairville to 13.33 mi WNW of Paria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.064, -111.985

A large flash flood occurred along Deer Spring Wash and its drainages, including 4 feet of water coming out of some of the smaller washes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478507, 478704, 478708, 478508, 478705, 478706, 478709, 478793, 478794, 476531, 478707, 478710, 478711.